Hail, Meade
- When
- May 27, 1:10 PM MST
- Where
- Meade County, Tilford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -103.420
A severe thunderstorm developed near Tilford and produced large hail before weakening as it moved onto the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed near Tilford and produced large hail before weakening as it moved onto the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 10:31 AM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1131 AM MDT MON MAY 27 2013 .UPDATE... ISSUED AT 1058 AM MDT MON MAY 27 2013 PLENTY OF MID LEVEL INSTABILITY EXISTS THIS MORNING AS NOTED BY STRONG THUNDERSTORMS THAT HAVE ALREADY DEVEOPED OVER WESTERN SOUTH DAKOTA. A VIGOROUS SHORTWAVE WILL CROSS THE AREA THIS AFTERNOON SO EXPECT INCREASED THUNDERSTORM COVERAGE THIS AFTERNOON WITH SEVERE STORMS PROBABLE. WILL CONTINUE TO UPDATE THE FORECAST AS NEEDED TO THROUGHOUT THE DAY. && .SHORT TERM...TODAY THROUGH TUESDAY NIGHT ISSUED AT 257 AM MDT MON MAY 27 2013 08Z SURFACE ANALYSIS HAD LOW PRESSURE OVER EASTERN CO WITH LEE TROUGH INTO EASTERN MT AND STATIONARY FRONT BOUNDARY INTO FAR SOUTHERN SD. MANY OUTFLOW BOUNDARIES OVER CWA GIVEN OVERNIGHT CONVECTION. ST/BR COVERS MUCH OF THE CWA. MAIN CONCERN THIS FORECAST IS UPSTREAM SHORTWAVE CURRENTLY OVER ID PER WATER VAPOUR. TODAY/TONIGHT...ID SHORTWAVE WILL MOVE INTO EASTERN MT ALLOWING LEE TROUGH TO MOVE SOMEWHAT EAST AND WEAK COLD FRONT TO DEVELOP OVER MT AND MOVE OVER CWA THIS AFTERNOON/TONIGHT...CONVERGING WITH LEE TROUGH AND STATIONARY FRONTAL BOUNDARY. WEAK UPSLOPE FLOW WILL CONTINUE WHICH WILL KEEP ST/BR AROUND THIS MORNING...AND THEN POSSIBLY BURNING OFF MIDDAY AS SOLAR INSOLATION INCREASES. IF ST DOESN/T BURN OFF...LARGE FORECAST TEMPERATURE BUST LIKELY AS WELL AS MUCH LESS CONVECTION. IF WE DO WARM UP...EXPECT MLCAPE VALUES FROM 1-2KJ/KG AND 0-6KM SHEAR AROUND 20M/S. VALUES SUFFICIENT FOR SUPERCELL DEVELOPMENT AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT THIS AFTERNOON/EVENING. TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION WILL PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL BE THE FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A SLIGHT RISK OF SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...WEDNESDAY THROUGH SUNDAY ISSUED AT 257 AM MDT MON MAY 27 2013 LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY AND SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER THE NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL BRING CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT EAST BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS RETURNING. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON ISSUED AT 1130 AM MDT MON MAY 27 2013 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEASTERN WY INTO THE NORTHERN BLACK HILLS AREA AND NORTHWESTERN SD THIS AFTERNOON. AREAS OF MVFR/IFR CONDTIONS CAN BE EXPECTED OVER THESE AREAS. CIGS WILL CONTINUE TO IMPROVE ACROSS THE REST OF THE AREA EARLY THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND TRACK EASTWARD ACROSS THE FORECAST AREA THIS EVENING AS A STRONG SHORTWAVE OVER CENTRAL WY MOVES EAST. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...10 SHORT TERM...HELGESON LONG TERM...15 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 336 AM MDT MON MAY 27 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 336 AM MDT (436 AM CDT) MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 2 SSW SAINT ONGE 44.53N 103.73W
05/27/2013 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1242 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 6 W HOOVER 45.11N 103.39W
05/27/2013 E1.00 INCH BUTTE SD PUBLIC
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1256 PM MDT MON MAY 27 2013
SDZ025-072-271945-
NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1256 PM MDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND EXTREME
WESTERN MEADE COUNTIES UNTIL 145 PM MDT...
AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SAINT ONGE...OR 11 MILES NORTHWEST OF
DOWNTOWN STURGIS...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SAINT ONGE...WHITEWOOD...AND AREAS NORTH OF STURGIS.
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 22 AND
25...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4460 10354 4457 10351 4457 10349 4455 10347
4443 10367 4460 10370 4461 10355
TIME...MOT...LOC 1854Z 229DEG 7KT 4454 10363
TRIMARCHIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1259 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL WHITEWOOD 44.46N 103.64W
05/27/2013 E0.88 INCH LAWRENCE SD NWS EMPLOYEE
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 153 PM MDT MON MAY 27 2013 SDZ024-072-073-272045- NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 153 PM MDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL 245 PM MDT... AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TILFORD...OR 8 MILES SOUTH OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TILFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 35 AND 42... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4446 10332 4432 10320 4425 10353 4434 10353 TIME...MOT...LOC 1953Z 243DEG 15KT 4431 10347 TRIMARCHI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
201 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 ENE NEWELL 44.74N 103.34W
05/27/2013 E1.00 INCH BUTTE SD PUBLIC
&&
POJORLIEThe Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449275, 449277.